Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 211, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 3, 2011, 6:41 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 19 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2011, 6:41 PM EDT (22:41 UTC)
- Expired
- Sep 3, 2011, 7:00 PM EDT
- In force
- 19 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Allegheny County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 42 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 6:41 PM EDT | HAIL 1.25 | New Kensington, PA | EVENT OCCURRED BETWEEN 634 PM 09 03 2011 AND 649 PM 09 03 2011 |
| Sep 3, 6:45 PM EDT | TSTM WND DMG | New Kensington, PA | TREES DOWN |
| Sep 3, 6:46 PM EDT | HAIL 1.25 | New Kensington, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2407 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -87 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
459 WUUS51 KPBZ 032241 SVRPBZ PAC003-129-032300- /O.NEW.KPBZ.SV.W.0211.110903T2241Z-110903T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 641 PM EDT SAT SEP 3 2011 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA... NORTHWESTERN WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA... * UNTIL 700 PM EDT * AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEW KENSINGTON...MOVING EAST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRINGDALE... NEW KENSINGTON... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. && LAT...LON 4059 7968 4053 7965 4050 7977 4057 7980 TIME...MOT...LOC 2241Z 263DEG 5KT 4054 7972 $$
2 follow-up statements
998 WWUS51 KPBZ 032253 SVSPBZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 653 PM EDT SAT SEP 3 2011 PAC003-129-032300- /O.CON.KPBZ.SV.W.0211.000000T0000Z-110903T2300Z/ ALLEGHENY PA-WESTMORELAND PA- 653 PM EDT SAT SEP 3 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR WESTMORELAND AND ALLEGHENY COUNTIES... AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEW KENSINGTON...MOVING NORTHEAST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRINGDALE... NEW KENSINGTON... THIS STORM WAS ALSO GENERATING HEAVY RAINFALL WHICH WILL CAUSE PONDING OF WATER ON ROADS AND MAY QUICKLY FILL DITCHES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. LAT...LON 4059 7968 4053 7965 4050 7977 4057 7980 TIME...MOT...LOC 2252Z 229DEG 5KT 4056 7971 $$
729 WWUS51 KPBZ 032302 SVSPBZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 702 PM EDT SAT SEP 3 2011 PAC003-129-032310- /O.EXP.KPBZ.SV.W.0211.000000T0000Z-110903T2300Z/ ALLEGHENY PA-WESTMORELAND PA- 702 PM EDT SAT SEP 3 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WESTMORELAND AND ALLEGHENY COUNTIES EXPIRES AT 700 PM EDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS BUT IT WILL STILL PRODUCE VERY HEAVY RAINFALL AND WIND GUSTS TO ABOUT 40 MPH FOR APPROXIMATELY 15 MINUTES. THUNDERSTORM FORMATION IS POSSIBLE NEAR THE REMNANTS OF THIS STORM. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. LAT...LON 4059 7968 4053 7965 4050 7977 4057 7980 TIME...MOT...LOC 2253Z 229DEG 5KT 4056 7971 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 6:27 PM EDT, 14 minutes earlier.
Area forecast discussion, Sep 3, 6:27 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 627 PM EDT SAT SEP 3 2011 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS SUNDAY INTO LABOR DAY. THERE CAN BE ADDITIONAL PERIODS OF SHOWERS LATER THIS WEEK, AS THE FRONT STALLS ACROSS THE APPALACHIAN MOUNTAINS AND MOISTURE CHANNELS NORTHWARD FROM REMNANTS OF TROPICAL SYSTEM LEE. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... EARLY EVE UPDATE ISSUED TO ACCOUNT FOR ISOLATED THUNDERSTORM POTENTIAL IN THE HIGHLY UNSTABLE ENVIRONMENT OVER THE REGION EARLY THIS EVENING. ANY THAT FORM SHOULD DISSIPATE BY SUNDOWN. SLIGHTLY HIGHER WINDS OVERNIGHT MAY RESTRICT PATCHY FOG FORMATION. FORECASTED LOWS NEAR BLEND OF GFS AND NAM MOS. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... FORECASTED ONSET OF FRONTAL BAND OF SHOWERS AND THUNDERSTORMS DAYTIME SUNDAY USING BLEND OF RECENT SREF MODEL OUTPUT. NOTED SPC OUTLOOK REGARDING SEVERE POTENTIAL. CONSENSUS OF SREF WITH OTHER MODELS IS THAT THE COLD FRONT CAN STALL ACROSS THE APPALACHIAN MOUNTAINS. THIS CAN THEN BECOME A CHANNEL ALONG WHICH MOISTURE STREAMS NORTHBOUND FROM TROPICAL CYCLONE LEE. UPPER LEVEL JETSTEAK DYNAMICS CAN ADD POTENTIAL FOR HEAVIER RAIN AMOUNTS BY TUESDAY, PER HPC GUIDANCE, WHICH WILL HAVE TO BE CONSIDERED WITH FORECAST UPDATES. FORECASTED TEMPERATURES, INCLUDING COOL DOWN MONDAY, USING BLEND OF GFS AND NAM MOS VALUES. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... COOL RAINY WEEK AHEAD. LONG TERM FORECAST BASED ON TPC TRACK ON TS LEE. WITH LEE FORECAST TO BE IN SOUTHERN WV BY THURSDAY MORNING... WILL HAVE LIKELY POPS IN SOUTHERN ZONES WEDNESDAY NIGHT WITH SW PA IN MOST LIKELY REGION OF STORM FOR RAIN. WITH MODELS DIVERGING ON TRACK OF TROPICAL STORM...WILL KEEP CHANCE POPS IN FOR THURSDAY THROUGH SATURDAY WITH LOWER POPS IN OHIO BASED ON HPC GUIDANCE. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... GENERAL VFR CONDITIONS THROUGH 00Z WITH GENERALLY CLEAR SKIES AND UNRESTRICTED VISIBILITY. VISIBILITIES WILL GRADUALLY LOWER OVERNIGHT WITH 5-6 MI HAZE BY 04Z...THEN LOWERING TO MVFR FROM 09-14Z. LAMP MOS INDICATES LITTLE CHANCE OF GENERAL IFR CONDITIONS. OUTLOOK /SUNDAY NIGHT WEDNESDAY/... COLD FRONT WILL BEGIN TO TRAVERSE REGION BY SUNDAY EVENING PRODUCING WIDESPREAD SHRA/TSRA FROM SUNDAY AFTERNOON INTO MONDAY MORNING. POST FRONTAL STRATUS MAY CAUSE RESTRICTIONS MONDAY NIGHT INTO TUESDAY MORNING. BASED ON LATEST TRACK OF TS LEE ADDITIONAL RESTRICTIONS WITH POSSIBLE SHOWERS/THUNDERSTORMS POSSIBLE ON WEDNESDAY . && .CLIMATE... WITH HIGHS TODAY REACHING 90 PLUS... PITTSBURGH PA HAS HAD 18 DAYS WITH HIGHS OF 90 PLUS IN 2011. MORGANTOWN WV HAS HAD 15 DAYS WITH HIGHS OF 90 PLUS IN 2011. ZANESVILLE OH HAS HAD 20 DAYS WITH HIGHS OF 90 PLUS IN 2011. PITTSBURGH RECORD HIGH FOR TODAY SEPTEMBER 3 IS 96 FROM 1953. MORGANTOWN WV RECORD HIGH TODAY...102 FROM 1953. ZANESVILLE OH RECORD HIGH TODAY...102 FROM 1953. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Sep 3, 4:42 AM EDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 442 AM EDT SAT SEP 3 2011 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 073-WVZ001>004-040845- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-OHIO-MARSHALL- 442 AM EDT SAT SEP 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HOT AND HUMID CONDITIONS WILL CONTINUE TODAY, AND HEAT INDEX VALUES MAY AGAIN PEAK IN THE MID TO UPPER 90S. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SLIGHT RISK FOR SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ074-076-WVZ023-041-040845- GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER- 442 AM EDT SAT SEP 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ031-075-WVZ012-021-022-040845- GREENE-FAYETTE-WETZEL-MARION-MONONGALIA- 442 AM EDT SAT SEP 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HOT AND HUMID CONDITIONS WILL CONTINUE TODAY, AND HEAT INDEX VALUES MAY AGAIN PEAK IN THE MID TO UPPER 90S. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 3, 6:19 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
619 PM EDT SAT SEP 3 2011
PAZ021-032245-
ALLEGHENY PA-
619 PM EDT SAT SEP 3 2011
...A THUNDERSTORM WILL AFFECT EAST CENTRAL ALLEGHENY COUNTY...
AT 618 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED NEAR
SPRINGDALE. THIS STORM IS NEARLY STATIONARY.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. BRIEF...BUT VERY
HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
SPRINGDALE... PLUM...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4045 7978 4054 7987 4062 7979 4059 7976
4058 7977 4055 7977 4055 7973 4051 7970The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:19 PM EDT | Special Weather Statement | PBZ | Allegheny | 26 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.